Alert archive / Iowa / Flash Flood Warnings in 2022

Flash Flood Warning 12, NWS Quad Cities, IA

June 11, 2022Buchanan County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 11, 2022, 10:01 PM CDT for Buchanan County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2022, 10:01 PM CDT (03:01 UTC)
Expired
Jun 12, 2022, 4:00 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 124 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

425 
WGUS53 KDVN 120301
FFWDVN
IAC019-120900-
/O.NEW.KDVN.FF.W.0012.220612T0301Z-220612T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
1001 PM CDT Sat Jun 11 2022

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Southeastern Buchanan County in northeastern Iowa...

* Until 400 AM CDT.

* At 1001 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Quasqueton and Monti.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4230 9172 4231 9177 4239 9183 4242 9184
      4245 9177 4243 9168 4235 9160 4232 9160
      4230 9160 4230 9168 4230 9171

FLASH FLOOD...RADAR INDICATED

$$

Gibbs
1 follow-up statement
139 
WGUS73 KDVN 120853
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
353 AM CDT Sun Jun 12 2022

IAC019-120903-
/O.EXP.KDVN.FF.W.0012.000000T0000Z-220612T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan IA-
353 AM CDT Sun Jun 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING 
FOR SOUTHEASTERN BUCHANAN COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 4230 9172 4231 9177 4239 9183 4242 9184
      4245 9177 4243 9168 4235 9160 4232 9160
      4230 9160 4230 9168 4230 9171

$$

TJG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 6:46 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 11, 6:46 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
646 PM CDT Sat Jun 11 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 243 PM CDT Sat Jun 11 2022

18z data has a warm front running from central Nebraska into
southern Illinois. South of the warm front dew points were in the
upper 60s and 70s while north of the warm front dew points were in
the low to mid 60s.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 243 PM CDT Sat Jun 11 2022

Upper level disturbance moving through the area is generating
isolated to scattered showers with perhaps a few rumbles of thunder.
This scenario is expected to continue through sunset followed by a
decrease in areal coverage.

Late tonight and into Sunday morning isolated showers and possibly a
thunderstorm may occur as the warm front slowly moves north. Patchy
to areas of fog are possible mainly north of highway 30. Right now
it 'appears' that the fog should be limited in scope. However if the
fog becomes more extensive then headlines may be needed.

The warm front will push through the area late Sunday morning and
early afternoon. Once the warm front passes, temperatures and
humidity levels will be on the increase.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 243 PM CDT Sat Jun 11 2022

[Key Messages]

1) Dangerous heat and humidity early next week

2) Strong storms possible Monday

3) Brief relief from heat with cold front by late next week, along
with more showers/storms

[Discussion]

Sunday Night through Tuesday Night...

Main story of this period continues to be the well-advertised heat
wave across the area, with daily heat indices well over 100 degrees
expected for most Monday through Wednesday.

Frontal boundary over the area this weekend will surge north ahead
of strong ridging and renewed southwesterly flow into the Midwest
beginning Monday. Pronounced high over the southeastern U.S. will
usher in an anomalously hot air mass into the area, with 925-850 hPa
temperatures climbing near to just above 30 degrees Celcius! This
remains well above the max percentile in the NAEFS guidance, and high
above the DVN sounding climatology max temperature for these height
ranges. In english, it's going to get hot!

Daily highs Monday through Wednesday are forecast to exceed 90 for
much of the CWA, with some sites touching or barely exceeding 100
Tuesday (highest temperatures in the 925-850 hPa range will be
overhead). Combine this with dewpoints in the upper 60s to low 70s,
and you have a recipe for heat indices climbing to around 105
(potentially higher in urban areas). Heat headlines are expected for
this period soon, so stay tuned for further information as more
refinements are made to precip chances and cloud cover.

Beginning to grow increasingly concerned for severe weather
potential for Monday as models prog an overnight MCS to track along
and north of the warm front and pooling dewpoints. This complex
could become severe as it rides the instability gradient along the
front, and interacts with a fairly potent LLJ and 500 hPa vort max
aloft. Minus the 12z NAMnest, much of the deterministic guidance
paints this complex to pass the area just to the north, but it is
important to note that the position of this will vary ultimately on
the warm front placement which is not in full agreement. Currently,
the Storm Prediction Center has areas along and north of Highway 20
in a Level 1 (marginal) risk for severe thunderstorms, but this is
likely to change as the warm front position becomes more clear.

Wednesday on...

We are likely to get some, but ultimately not much relief from the
heat as a weak cold front is progged to slowly pass through the area
Wednesday into Thursday. Showers and thunderstorm chances are in
good agreement in ensembles and deterministic guidance as lift from
the front and the approaching trough from the west interact with the
instability and moisture overhead. While it is too early to evaluate
the potential severe threat, storms are likely to produce torrential
rain with PWATs pooling near two inches ahead of the front.

High pressure will follow for the weekend, but the warmth is
expected to stick around with temperatures holding in the upper 80s
to low 90s. Thankfully, humidity looks to be lower with
northwesterly flow ushering in drier air.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 636 PM CDT Sat Jun 11 2022

Light rain and even some thunder have a low chance of affecting
the TAF sites through the next 6 hours. Mainly VFR with some MVFR
cigs are expected until later in the overnight when some IFR could
build into the area. This is expected to occur around daybreak
across the area. Later in the period expect clouds to rise and
burn off leading to VFR conditions with light winds.

&&

.CLIMATE...
ISSUED AT 232 AM CDT Sat Jun 11 2022

The Week 2 Hazards Outlook issued yesterday by the Climate
Prediction Center indicates a risk of another round of extreme
heat starting next weekend and continuing into next week. The
amplitude of the ridge in this time frame looks even more
impressive than the upcoming event. Whether that would translate
into higher temps remains to be seen.

Record Warm Lows for June 14...

Moline.........77 in 1981
Dubuque........75 in 1943

Record Highs for June 14...

Moline.........101 in 1987
Cedar Rapids...98 in 1897
Dubuque........96 in 1894
Burlington.....101 in 1987

Record Warm Lows for June 15...

Moline.........76 in 1994
Dubuque........73 in 1994

Record Highs for June 15...

Moline.........94 in 1894
Cedar Rapids...99 in 1896
Dubuque........95 in 1894
Burlington.....97 in 1944

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Speck
AVIATION...Gibbs
CLIMATE...Wolf
Hazardous weather outlook, Jun 11, 3:35 AM CDT, 18 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
335 AM CDT Sat Jun 11 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
335 AM CDT Sat Jun 11 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Patchy dense fog early this morning will reduce visibilities to
one-quarter mile or less at times posing a travel hazard. The fog
should clear before mid-morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Temperatures early this week, Monday through Wednesday, will
likely reach the highest readings we have seen so far this season,
and perhaps higher than we have experienced for several years.

The current forecast for the Quad Cities on Tuesday is 100
degrees, and upper 90s will be widespread across the area each day.
Multiple days of extreme heat will especially prove stressful
with nighttime temperatures remaining well in the 70s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

wolf

In the hours before

Special weather statement, Jun 11, 8:59 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
859 PM CDT Sat Jun 11 2022

IAZ040-120300-
Buchanan IA-
859 PM CDT Sat Jun 11 2022

...Heavy rain from thunderstorms will impact portions of Buchanan
County through 1000 PM CDT...

At 855 PM CDT, Doppler radar was tracking heavy rain producing
thunderstorms along a line extending from 6 miles southwest of
Fairbank to Troy Mills. These storms were nearly stationary.  Up to
one inch of rain has fallen and another inch is possible

HAZARD...Minor flooding of area roads, low-lying areas and small
         creeks.

SOURCE...Radar indicated.

IMPACT...Ponding of water on area roads, sidewalks, and the
         potential for hydroplaning.

Locations impacted include...
Independence, Jesup, Fairbank, Winthrop, Quasqueton, Rowley,
Wapsipinicon Golf Course, Fontana County Park, Littleton, Monti,
Buchanan County Fairgrounds, Otterville, Independence Airport and
Fontana Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4241 9160 4230 9160 4230 9183 4241 9207
      4247 9206 4247 9208 4264 9208 4264 9197
TIME...MOT...LOC 0155Z 250DEG 1KT 4257 9212 4229 9165

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Gibbs
Special weather statement, Jun 11, 9:35 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
935 PM CDT Sat Jun 11 2022

IAZ040-051-120300-
Buchanan IA-Benton IA-
935 PM CDT Sat Jun 11 2022

...A strong thunderstorm will impact portions of southwestern
Buchanan and northeastern Benton Counties through 1000 PM CDT...

At 934 PM CDT, Doppler radar was tracking a strong thunderstorm near
Independence, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Independence around 940 PM CDT.

Other locations in the path of this storm include Rowley and
Quasqueton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4239 9173 4229 9186 4246 9207 4246 9206
      4252 9199
TIME...MOT...LOC 0234Z 308DEG 23KT 4245 9198

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:59 PM CDTSpecial Weather StatementDVNBuchanan61 min
Jun 11, 9:35 PM CDTSpecial Weather StatementDVNBuchanan25 min
Jun 11, 9:37 PM CDTTornado WarningDVNBuchanan23 min
Jun 11, 10:14 PM CDTSpecial Weather StatementDVNBuchanan, Jones61 min
Jun 11, 11:47 PM CDTSpecial Weather StatementDVNScott43 min
Jun 11, 11:52 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott23 min
Jun 12, 12:09 AM CDTSevere Thunderstorm WarningDVNScott36 min
Jun 12, 2:40 PM CDTHeat AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more3 days

Nearby

Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.